Topics:

Leukocytoclastic Vasculitis Caused by Systemic Lupus Erythematosus

Leukocytoclastic Vasculitis Caused by Systemic Lupus Erythematosus

These hyperkeratotic, hemorrhagic, depressed ulcerations developed on the feet of a 45-year-old white man with a 4-year history of systemic lupus erythematosus (SLE).

Biopsy of a single lesion showed the typical changes of leukocytoclastic vasculitis caused by SLE. In addition, the patient had many other criteria for SLE, including malar and discoid rashes, photosensitivity, oral ulcers, arthritis of the hands, impaired mentation, anemia, persistent proteinuria, and positive antinuclear antibody and anti-DNA.

The vasculitis appeared after the patient's oral prednisone was decreased from 40 to 20 mg/d. When the medication was increased to 35 mg/d, new lesions stopped forming and the existing ones gradually healed.

(Case and photograph courtesy of Reynold C. Wong, MD.)

 
Loading comments...
Please Wait 20 seconds or click here to close